Tuesday, March 17, 2009
Well, Ian had a bit of a rough weekend. On Friday the doctors decided to turn him over onto his stomach. He had spent almost two weeks on his back, and sometimes patients with lung problems do better if they are turned over for a while, to let the lung secretions shift from the back of his lungs to the front and allow the back to do some of the work for a while. I visited him after he had been turned over and is poor head had turned purple. His chest was propped up on a pillow and his head hung down in front and all the blood had rushed to it. They were turning his head every two hours but he looked so uncomfortable.
Saturday I went to visit and they'd turned him back over, but his whole head had swollen up! He had big fat lips and a huge swollen eye, his chin had disappeared - I didn't recognise him! I was assured that this was temporary and that once he was back on dialysis and all that excess fluid was removed from his body that it would go down. He was still very red.
Sunday I went in to see him and not only was he still puffed up but he a turned a vivid shade of yellow. Now his liver was playing up. As you can imagine, I was utterly distraight by this time. When I got home I couldn't stop crying. I was convinced he was slipping away from me and it was only a matter of time before he was gone from my life forever.
Sunday night I didn't sleep a wink. I was expecting a phone call from the hospital at any moment and simply couldn't settle. I was up at 6am doing jobs around the house just trying to take my mind off things until it was time to go to work. Once there I phoned ITU to see how he was doing and to see if it would be possible to speak to one of the consultants about him. They agreed, and in the afternoon I visited. He looked much better - still the colour of Bart Simpson, mind you, but all the puffiness had gone and he looked like my Ian again. :-)
Anyway, to cut a long story short (as I could go on forever), his liver had a blip because he was on an IV feed as he wasn't absorbing his nasogastric feed, and it contains quite a lot of fat. He was also on a fat soluble sedative which is in a fatty emulsion given intravenously. His liver couldn't handle the fat load, and the high level of fats in his blood was clogging up the filters in the blood machine, so the dialysis wasn't working, which was causing the fluid content and toxins in his body to go too high, which was affecting his oxygen exchange which was causing his blood to become too acidic which was making his liver sick so it didn't work so well and couldn't digest the fats in his blood which were clogging up the filters ... well, you get the idea. They've completely reworked all his drugs, got him on a water soluble sedative, and he's off his IV feed for now. So now, all he's on are the sedative and the morphine (to paralyse his breathing as he's wearing himself out fighting against the machine and trying to breath for himself). He's holding his own heart beat and blood pressure steady on his own, so no drugs for those, and he appears to have stopped bleeding into his lungs (for now). However, it could still take quite a long time for his lungs to clear of all the old blood so he must remain on the ventolator until his oxygen absorption improves. He also appears to be hanging on to his platelets now (he's been getting a bag of platelets every day as he was losing/using up his own at a vast rate).
I have been advise that he may start bleeding again, but we have to keep our fingers crossed that this will not happen. Once he's off the dialysis this will help as he has to have a bit of heparin (anticoagulant) to prevent his blood clotting in the machine. His liver should recover, and also his kidneys, so we just have to hope that he can continue to improve like this.
The current opinion is that Ian may have succumbed to Panton-Valentine Leukocidin poisoning. He had a staph. aureus infection in his hip, NOT a methicillin resistant one, I might add, but that sometimes the bacteria can become infected with a bacteriophage (virus) which actually makes the organism more virulent and produce this very nasty toxin. It is common in Europe, apparently, but very rare in the UK, so rare in fact, that we don't even bother testing for it any more, so we have no way of knowing for sure if this is what he had - we can't test for it in retrospect. Apparently, people who get it usually die within 72 hours. I think Ian is so lucky that he was in hospital when he became ill with it, and only three doors away from ITU, and was able to get treatment immediately, because if he had been discharged when he was supposed to be 3 weeks ago and taken ill at home, he wouldn't be alive today.
This evening Ian seemed to respond when my mother and I talked to him. His heart rate went up a bit and his eyelids flickered and he moved slightly. It was a tiny response but so wonderful I wanted to put my arms around him and hug him and kiss him and tell him I loved him. But I couldn't get near because of all the equipment. However, just as I was leaving the nurse took me round the back of all the machines and told me to kiss his head. I talked to him in his ear and told him how much I loved him and how he would be home soon and kissed him goodnight and left. Such small things, but being allowed to do that meant so much to me. She then said I could do that any time I wanted. I know he's not out the woods yet, but each day he seems to be getting stronger, and I feel so much gratitude towards the staff in ITU and the nurses on the ward for recognising something was seriously going wrong and getting him there in first place, that sometimes I feel like my heart is going to burst.
This is a debt I will never be able to repay.